DOING ME SLOWLY

OK where were we? Ah yes, I was off to hospital to make some noise about action to fix the busted left vocal cord, probably caused by a growing tumour compressing the left vocal cord nerve.

Initially, it did not go so well. They suggested moving the appointment forward from 3rd July to the third week in June. The problem is that my oncologist is overseas. Well, I kept pushing and finally got them to make an appointment with another oncologist down the Sunshine Coast (about an hours drive away) this morning.

Just to put it into context, I have been very worried that nothing was happening. Apart from the obvious concern about a growing tumour, the whole inactive vocal cord means more than just not being able to talk with much volume. Your vocal cords also function as valves stopping stuff going down into your lungs. Sneezing and coughing is also weird. You can gag and choke on fluids or food. You can also get infected lungs and pneumonia. Last night I had big problems with my sinuses and the stuff that seeps down your throat. No need for graphic descriptions. Just accept that it was not pretty.

Well, I was starting to wish I had not gone to the appointment. After some time with my oncologist’s assistant updating my history (why?), she asked me what I thought about chemo. I was not keen. Surely this should have been considered in February when my PSA went up 60% in two months? Why use it to target one active tumour? She went to talk to the doctor. A short time later the doctor and the assistant appeared, the former stating “This is what we are going to do.” He must have seen the horrified look on my and my wife’s faces, and backtracked to something like “This is what we suggest.” He then stated that chemo was not the answer, and I should start additional hormone therapy. Enzalutamide. A new cutting edge drug that should shrink the tumour and help fix the voice. He offered no product information and was vague about side-effects. I asked about surgery, as this would eliminate the only active tumour in my system. Blank look. They recommended an appointment in four weeks with an updated PSA test, I commented that I had a PSA test last week, and I am waiting for the result. My clinic should have results. Maybe they could call them? Blank look.

The doctor clearly had little time and a limited inclination for a chat, so we left.

It must be a culture thing, as the front desk also treated us like we did not matter. A confirmed appointment in four weeks was shoved at us. When we advised that the time was not convenient and asked if we could change it the lady said, “No. This is the only available appointment. We are very busy you know, and you are lucky to get in.” To stop my head exploding and ending up with security I had to leave.

On the way home I googled Enzalutamide. It is not a new, cutting edge drug. The side effects are listed as: –

  1. Seizures
  2. Heart problems
  3. High blood pressure
  4. Headache
  5. Joint muscle pain
  6. Hot flushes
  7. Diarrhoea
  8. Fatigue

I know they have to list every possible side-effect, and it does not necessarily follow that they will all happen, but really?

I was not sure what to do. I thought that after chemo last year I would have some clear air to live out from under the cancer burden. But no, the little bugger has a knack of sneaking up on you. This is really distressing for me. It reminded me of an old story from our political world. Some time ago the Australian parliament opposition leader John Hewson challenged the prime minister Paul Keating by asking why he would not call an early election if he was so confident. Paul stepped up, paused for maximum impact, and said, “Because I want to do you slowly.” I feel that cancer is trying to do me slowly. There I go talking about cancer as if it is a foreign object. This is me trying to do me slowly. Hard to accept. Weird.

Anyway, just to add confusion I grabbed my medical file (well, one of many) before doing this blog post. I knew that my oncologist had previously talked about a hormone therapy with minimal side effects, and he gave me some product information. Maybe this would be a better option? To my joy, the side effects were stated as, “This product has minimal side-effects.” It then went on to talk about a clinical trial. Side-effects were similar to those I googled today, but the trials showed no material difference between the drug and placebo group. Imagine my surprise when I looked at the name of the drug. Enzalutamide! The same as I was prescribed today.

Now I am really confused. Maybe it is time for some distraction and a good night’s sleep. I am sure it will all be clear tomorrow. Or not.

Good health and happiness to all. Cheers, Phil

This entry was posted in Uncategorized and tagged , , , , . Bookmark the permalink.

7 Responses to DOING ME SLOWLY

  1. Martin Cooke says:

    Hey Phil, isn’t it always that oncologists are overseas? 2 things from my own experience – although not remotely a patch on yours, but I had radiotherapy to shrink a tumour at the back of my spine 8 months ago. My voice has never returned to normal and I struggle talking….

    The drug they want to give you is also known as Xtandi…i lasted on it for about three weeks, although it did bring my psa down very slightly. I just couldn’t handle the side effects but I have read of many others that could. Luck of the draw, you may be ok. I was moved on to Zytiga – much easier to live with and is doing the job, so maybe there’s an option for you. Be well Phil – always good to read what is happening in your world.

  2. V.J. Knutson says:

    Trying to figure out the medical field without a degree in medicine is crazy-making. Feel for you Phil.

    • philblog100 says:

      Thanks so much. All fixed today. Went to my local clinic and said I did not like the attitude of their cousins down the coast. Eye rolls! I am now seeing my guy 19 June and cancelled the sunny coast one. So all good. Cheers, Phil

  3. psatozero says:

    Such a shame you are getting the medical runaround Phil. Sometimes I think we are just a commodity to be exploited by some doctors. I am so fortunate to have a good team on my side. I hope your regular onco can see you soon and restore some sanity as well as your voice. Zytiga worked well for me too, at least for a few months. Stay strong friend.

    • philblog100 says:

      Thanks so much Les. All sorted today. My local clinic kindly cancelled the sunny coast appointment and I am now seeing my guy 19 June here in Gympie. Much better outcome. Will quiz him on options such as radiation/surgery. Feeling much better. Cheers, Phil

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s